Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 185, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 19, 2024, 12:09 PM MDT for Phillips County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2024, 12:09 PM MDT (18:09 UTC)
- Expired
- Jul 19, 2024, 12:45 PM MDT
- In force
- 36 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Phillips County, CO
The radar
The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.2 hours before the alert went out and 379 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:40 AM MDT, 1 hour 29 minutes earlier. Its key messages:
- Widespread showers and storms are expected Friday afternoon into the early evening hours, with a few strong to severe storms possible across far northeastern Colorado. Locally heavy rain is also possible with a limited risk of burn area flash flooding.
- A cooler and more moist pattern will exist from Saturday into Monday. There will be a limited threat of flash flooding, mainly on the burn areas.
- Sunday favored to be most active day - greater afternoon thunderstorm coverage expected, with locally heavier rain possible.
- Turning warmer and generally drier Monday onward.
Area forecast discussion, Jul 19, 10:40 AM MDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1040 AM MDT Fri Jul 19 2024 .KEY MESSAGES... - Widespread showers and storms are expected Friday afternoon into the early evening hours, with a few strong to severe storms possible across far northeastern Colorado. Locally heavy rain is also possible with a limited risk of burn area flash flooding. - A cooler and more moist pattern will exist from Saturday into Monday. There will be a limited threat of flash flooding, mainly on the burn areas. - Sunday favored to be most active day - greater afternoon thunderstorm coverage expected, with locally heavier rain possible. - Turning warmer and generally drier Monday onward. && .UPDATE... Issued at 1025 AM MDT Fri Jul 19 2024 A cold front is moving across the far northeast corner of Colorado this morning. A line of storms has already formed in the panhandle of Nebraska and these storms will soon make their way to Sedgwick and Phillips counties. PoPs were increased to account for these storms. By the early afternoon, this cold front will trigger storms in Washington and Lincoln Counties. These storms could be strong to severe with strong winds the primary threat. Morning cloudiness across the mountains and foothills is limiting the instability. There are still expected to be showers and storms this afternoon across all of our CWA but storms to the west of a line from Fort Morgan to Lincoln are not expected to be severe. Gusty winds could still occur with gusts up to 45 mph possible. && .SHORT TERM /Through Saturday/... Issued at 237 AM MDT Fri Jul 19 2024 The ridge of high pressure at 500 mb continues to move very little through Saturday morning. The position over Arizona with clockwise flow places Colorado under northwest flow aloft. During the midday hours, some cooling at 700 mb works its way in from the northwest, and with it instability increases across the area. The timing of the cooling is pretty good with the heating of the day, though the combination looks to initiate convection a little sooner that is typical on an average late July day. Storms should initiate over the higher terrain of S. WY and northern Colorado as early as 11 AM, and steering-level winds of 25-30 mph should move storms to the southeast throughout the early afternoon. Instability and deep layer shear are not ideal for severe potential other than across the far northeast corner (more on that in a minute). However, a broken line/lines of storms should move off the terrain and across the plains during the early afternoon hours. The first wave of storms should be the strongest with lightning, small hail, brief heavy rain, and wind gusts perhaps exceeding 40 mph. The stronger storms should be east of metro Denver by 3-5 PM, and out of the area by 8 PM. Coverage of the storms should be higher than on Thursday given the better instability and PW values approaching 1" east of the Divide. There is a slight risk of severe thunderstorms across the northeast corner of Colorado, generally east of Sterling. Tds are expected to be in the low 60s, and with plenty of clear skies during the early afternoon hours, surface-based CAPE looks to be in the 1200-2000 J/kg range. Deep layer shear is about 30, maybe 35 kts. Using DESI (which is a fantastic ensemble viewing tool) and the HREF, there is greater than an 80 percent chance of > 1200 SBCAPE and 30 kts of 0-6 km shear to occur together in the late afternoon hours over the northeast corner. CAMs initiate convection in the NE panhandle, and those storms move southeast across the northeast corner of Colorado. Hail up to golfball size could occur with the strongest storms sometime between 3-7 PM. In terms of temperatures today, the ridge is still close by, and there will be plenty of heating before the storms move through. High temperatures should be in the low 90s across all of the plains of Colorado below 6,000 ft elevation. Relief from the seasonably warm temperatures will be quick and early, especially in the high country and along the I-25 corridor where clouds and cooling outflow (along with a 30-60% chance of measurable rain) will occur by mid afternoon. In the high country, the mountain valleys and eastern foothills above 7,000 ft will warm into the mid to upper 70s before cooling off via convective outflows. Additional showers with a few rumbles of thunder are possible in the late evening hours across much of our area. Coverage will be isolated and rainfall amounts will be very light, if there indeed is another round of showers. In any case, by midnight all shower activity should be over or moved southeast of our area. Midlevel clouds may be stubborn to clear across a good chunk of our area overnight, but the convective cooling and enough radiational cooling should result in lows in the 50s to near 60 across the plains, low 60s in the urban heat islands, and low to mid 40s in the mountain valleys. && .LONG TERM /Saturday night through Thursday/... Issued at 237 AM MDT Fri Jul 19 2024 The shortwave across the Midwest will remain slow-moving, with additional slight digging Sunday sustaining relatively cool and moist northeasterly flow at low levels. Temperatures will thus remain below average for the date for a second consecutive day, and some ensemble members suggest much of the lower elevations might even struggle to break 80 degrees. Cloud cover should be a little more abundant in the morning and, with ample cold air aloft and healthy dewpoints, instability looks sufficient to support the highest precipitation chances of the week Sunday afternoon, particularly for the plains and urban corridor. Shear profiles are much less impressive however, so the severe weather threat will be tapered some, but slower storm movement could result in some more efficient rainfall and heftier accumulations for favored spots. Although we'll remain anchored between mostly stagnant high pressure to our west and a troughing pattern to our east, Monday looks generally drier as flow aloft turns slightly more northerly and warmer air begins to fill the upper levels, reducing instability region-wide and also slightly limiting PWAT values to below 1" for most areas. Best coverage of afternoon showers and thunderstorms should thus be focused across our higher terrain and in the vicinity of the Palmer Divide. The ridge is then slated to gain more prominence Tuesday into Wednesday, with more noticeable eastward expansion. This will maintain mostly north/northwest flow aloft, but certainly limit both moisture and instability. Temperatures will warm modestly each day and we'll likely be closer to seasonal normals or perhaps slightly above by Wednesday. Isolated to scattered afternoon convection can still be expected, but will favor the high country with much spottier coverage elsewhere. Come Thursday, the ridge axis is progged to continue it's eastward amplification, pushing temperatures back above average and well into the 90's for the lower elevations. Across our higher elevations, precipitation chances will persist or even increase as flow aloft becomes increasingly westerly and contributes to improved moisture advection. Elsewhere, drier conditions will be favored, but will at least a slight chance (~20%) of some afternoon convection still. && .AVIATION /12Z TAFS through 12Z Saturday/... Issued at 538 AM MDT Fri Jul 19 2024 VFR through Saturday. CAMs from overnight still like convective chances this afternoon at the terminals. Before then, expect north winds around 10 kt to begin after 15/16Z. Storms should get going by 18Z across the high country, then move southeast at about 25-30 mph. One change since the 06Z TAFs has been increased confidence that 1. -TSRA will probably impact the terminals in some fashion and 2. Only one round of storms is expected, and the window should be reasonably short. As it looks now, the best bet for -TSRA is between 20-22Z at DEN and APA, and an hour earlier at BJC. Even if the -TSRA doesn't get to the airports, there will almost certainly be a wind shift with gusts somewhere between 30-40 kts for a short period of time. Best guess on direction is probably northwest but it's much too early to say anything with confidence about the direction. Overall the chances of -TSRA at the terminals is between 20-40%, thus a TEMPO group should cover it. There does not look like much of a chance for another round of showers this evening, so will just plan on some E to NE winds in the wake of the broken line of showers, roughly from after the storms pass to the east until after 00Z. Drainage winds should commence after 09Z (SSW at DEN and APA, W at BJC). For Saturday, there are hints at a scattered cloud deck between 060-080. Less chance of convection in the afternoon (but will still need a TEMPO group for gusty winds and perhaps -TSRA when we get that far), and the prevailing wind direction should be NE. && .HYDROLOGY... Issued at 237 AM MDT Fri Jul 19 2024 Today, PW values look to be between 0.8" and 1.0" along the Front Range Foothills. Flow aloft is out of the northwest, and steering winds should be around 20 mph during the afternoon, which should help move storms along. There is pronounced cooling in the 700 mb layer which should help with convective initiation, earlier in the afternoon than the last few days. Over the burn scars, convective initiation could be as early as 11AM. The best chance for heavy rain would be between noon and 2 PM, with instability decreasing substantially after that through the afternoon. Overall, looking like a limited risk of flash flooding on the burn scars. Across the northeast corner of Colorado, severe storms are very heavy rainfall are possible during the late afternoon hours. Wind shear and storm motions will be stronger, so even with very heavy rain for 20-30 minutes, flash flooding is not expected to be an issue across northeast Colorado. On Saturday, the atmospheric column dries out just a little, and instability is much less over the burn scars. While rainfall is still likely in the Front Range and Western Slope, it's not likely to be heavy enough for any flooding concerns. Storms will be moving 25-30 mph on Saturday as well, with stronger northwest flow aloft. On Sunday, deeper moisture and relatively slow steering-level flow will promote slightly greater potential for localized flooding, particularly if any training of cells occurs. This threat will carry over into the burn scars, where some potential will exist for localized hourly rainfall rates of 1-1.5"/hr. The pattern will turn slightly drier starting Monday, with lesser thunderstorms coverage and a tapered potential for heavy rain (but still non-zero in the high country). && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Danielson SHORT TERM...Schlatter LONG TERM...Rodriguez AVIATION...Schlatter HYDROLOGY...Schlatter/Rodriguez
Hazardous weather outlook, Jul 19, 11:06 AM MDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1106 AM MDT Fri Jul 19 2024 COZ030>051-201715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1106 AM MDT Fri Jul 19 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected this afternoon and evening across north central and northeast Colorado. There is a slight chance of severe storms across the northeast corner of Colorado, with hail up to the size of quarters and wind gusts to 60 mph possible with the strongest storms in the mid afternoon. A limited threat exists for flash flooding over the burn scars. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be scattered late day showers and thunderstorms across the forecast area this weekend into early next week. Locally heavy rainfall will be possible Sunday with a limited threat of flash flooding across the burn scars. A gradual warming and drying trend is expected next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, but any reports of large hail or gusty winds will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:12 PM MDT | Special Weather Statement | BOU | Morgan | 33 min |
| Jul 18, 6:36 PM MDT | Special Weather Statement | BOU | Elbert | 24 min |
| Jul 18, 7:00 PM MDT | Special Weather Statement | BOU | Elbert | 45 min |
| Jul 18, 7:05 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 40 min |
| Jul 18, 8:00 PM MDT | Special Weather Statement | BOU | Lincoln | 30 min |
| Jul 18, 8:19 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 15 min |
| Jul 19, 12:58 PM MDT | Special Weather Statement | BOU | Broomfield | 47 min |
| Jul 19, 1:17 PM MDT | Special Weather Statement | BOU | Larimer | 28 min |
| Jul 19, 1:19 PM MDT | Special Weather Statement | BOU | Broomfield | 26 min |
| Jul 19, 1:21 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 24 min |
| Jul 19, 3:25 PM MDT | Special Weather Statement | BOU | Weld | 35 min |
| Jul 19, 4:16 PM MDT | Special Weather Statement | BOU | Morgan | 29 min |
| Jul 19, 4:49 PM MDT | Special Weather Statement | BOU | Morgan, Washington | 41 min |
| Jul 19, 5:28 PM MDT | Special Weather Statement | BOU | Washington | 47 min |
| Jul 19, 5:35 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 25 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.